JOURNAL ARTICLE

Acute hypokalemic myopathy due to chronic licorice ingestion: report of a case

F M Corsi, S Galgani, C Gasparini, M Giacanelli, G Piazza
Italian Journal of Neurological Sciences 1983, 4 (4): 493-7
6370909
A 35-year-old man, who had been ingesting one or two bags of tablets of pure licorice daily (20-40 g/day) for about two years, developed an acute myopathy with high levels of serum muscle enzymes and the typical features of mineralocorticoid excess: serious hypokalemia, hypertension, metabolic alkalosis. Both plasma renin and serum aldosterone were below the normal values. Ultrastructural study of muscle showed only minor, aspecific changes. Glycyrrhizinic acid, a steroid-like glycoside contained in natural licorice, has a well-known mineralocorticoid activity but severe potassium depletion and rhabdomyolysis due to chronic licorice ingestion have rarely been reported. This case further indicates that such a possibility is to be considered in the differential diagnosis of a patient admitted because of acute flaccid tetraparesis and hypokalemia.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
6370909
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"